Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 165, NWS Albuquerque, NM

July 6, 2005Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 6, 2005, 3:26 PM MDT for Union County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2005, 3:26 PM MDT (21:26 UTC)
Expired
Jul 6, 2005, 4:13 PM MDT
In force
47 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

The radar

The Cannon AFB radar (KFDX), 206 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 1:05 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.4 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2005-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2005-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
2666 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:45 PM MDT, 41 minutes earlier.

Area forecast discussion, Jul 6, 2:45 PM MDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
245 PM MDT WED JUL 6 2005

...SVR TSTORM WATCH IN EFFECT THRU 03Z FOR NE HIGHLANDS AND PLAINS...

.DISCUSSION...
BASICALLY THE SAME WEATHER PATTERN...DIFFERENT DAY. PEAK HEATING HAS
ALLOWED FOR DESTABILIZATION OF ATMOSPHERE WITH SCATTERED CONVECTION
POPPING OVER THE HIGH TERRAIN OF THE CENTRAL MOUNTAINS. LAPS SURFACE
CAPES PROJECTING GREATER THAN 2500 J/KG OVER THE NE QUADRANT OF THE
STATE. STORMS SHOULD CONTINUE TO FIRE AND EVENTUALLY TRACK INTO THE
NE PLAINS INTO AN AREA OF BETTER INSTABILITY AND LOW LEVEL MOISTURE.
A SERIES OF UPPER LEVEL SHORT WAVES RIDING THE NRN PERIPHERY OF HIGH
PRESSURE ALOFT PROGGED TO TRAVERSE ACROSS NRN NM. THIS SHOULD ALLOW
FOR MID-LEVEL SUPPORT TO ANY CONVECTIVE UPDRAFTS IN THE REGION. THE
THREAT FOR SEVERE WEATHER IS PRESENT...HOWEVER MID/UPPER LEVEL FLOW
IS A BIT WEAKER...CREATING LESS FAVORABLE SHEAR VALUES. MAIN THREAT
FOR SEVERE WOULD BE LARGE HAIL AND DAMAGING WIND GUSTS. WOULD LIKE
TO SEE A BIT MORE OF A E/SE SURFACE FLOW AT THE SURFACE TO SUPPORT
LONGER LIVED SUPERCELLS. CONVECTION WITHIN THE SOUTH CENTRAL MTNS
HAVE FORMED IN A REGION OF MODERATE CAPES WITH MINIMAL CONVECTIVE
INHIBITION. STORMS WOULD BE AIDED BY LINGERING OUTFLOW BOUNDARIES...
HOWEVER THIS ACTIVITY SHOULD BE OF THE PULSE NATURE SIMILAR TO THE
STORMS YESTERDAY. STORMS SHOULD CONGEAL LATER THIS EVENING AND MOVE
INTO THE ERN PLAINS. INCREASED POPS INTO THE 40 PERCENT RANGE ALONG
THE TX BORDER. EAST CANYON WINDS STILL A THREAT FOR THE CENTRAL MTN
CHAIN FOR OUTFLOW BOUNDARIES MOVING WESTWARD. THE UPPER GILA REGION
LIGHTING UP WITH CUMULUS WITHIN REGION OF STEEP LAPSE RATES...BUT
VERY DRY AIRMASS WILL INHIBIT PRECIPITATION THREAT. WILL MAINTAIN
DRY LIGHTNING/GUSTY WINDS AS ONE OR TWO WELL DEVELOPED TOWERS ARE
POSSIBLE DURING THE EARLY EVENING.

UPPER LEVEL RIDGE WILL CONTINUE TO BUILD OVER THE SW UNITED STATES
FOR THU. NORTH/NW 500MB FLOW WILL PREVAIL OVER THE NE CORNER OF NEW
MEXICO...KEEPING UPPER LEVEL SHORT WAVES PASSING THROUGH THE AREA.
WITH WEAKER UPPER LEVEL WINDS...SHEAR WILL BE LACKING COMPARED TO
THE PREVIOUS DAYS AND COVERAGE OF STORMS WILL SUFFER. THEREFORE...
HAVE MAINTAINED ISOLATED POPS FOR MOST AREAS FOR THE THURSDAY TIME
FRAME...LEAVING SCATTERED ALONG ERN SLOPES OF SANGRES. GFS80 SEEMS
TO BE TOO WARM AND HAS PERFORMED RATHER POORLY OVER THE LAST COUPLE
OF DAYS. NOT TOO CONFIDENT ON HOW FAR EAST PCPN WILL TRACK SATURDAY
WITH 500MB STEERING FLOW DUE NORTH. MIDNIGHT CREW DID MENTION THAT
POPS COULD BE TOO HIGH ALONG THE TX/OK BORDER...WHICH MAY BE A GOOD
CALL IF UPPER LEVEL WIND TRAJECTORIES PAN OUT.

UPPER RIDGE PROGGED BY DGEX/GFSLR TO SHIFT NORTHWARD INTO THE UT/CO
BY EARLY NEXT WEEK. THIS WILL SHIFT 500MB FLOW TO A N/NE COMPONENT.
IF LOW LEVEL MOISTURE SQUEEZES THROUGH THE CENTRAL MOUNTAIN CHAIN...
DIURNAL HEATING COULD MAKE FOR AN INTERESTING NON-MONSOONAL PATTERN
FOR THE WRN ZONES. INHERITED ISOLATED POPS LOOK GOOD AND WILL NOT
ADJUST. THE E MAY BE QUIET IF THIS PATTERN SHAPES UP. CONTINUED TO
DISCARD REMAINS OF DENNIS TRACKING THROUGH TEXAS/OK...THEN WESTWARD
INTO ERN NM DUE TO UPPER HIGH PARKED OVER THE CENTRAL ROCKY MTNS.
LOOKS INTERESTING...BUT STILL A STRETCH ATTM.

TEMPERATURES AND SKY COVER IN EXCELLENT SHAPE THROUGH THE FORECAST
PACKAGE. ONLY SIGNIFICANT CHANGE WAS TO INCREASE SKY COVER FOR THE
ERN PLAINS THIS EVENING COMPLIMENTS OF CONVECTIVE DEBRIS. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  54  96  55  95 /   0   0   0   0
GALLUP..........................  49  91  47  91 /   0   0   0   0
GRANTS..........................  51  93  50  93 /   0   0   0   0
GLENWOOD........................  55  97  54  96 /   0   0   0   0
CHAMA...........................  42  82  44  83 /  10   0   0  10
LOS ALAMOS......................  54  88  53  88 /   0   0   0   0
RED RIVER.......................  39  79  38  79 /  20  20  10  30
TAOS............................  46  88  48  88 /  10   0   0  10
SANTA FE........................  53  89  53  89 /   0   0   0   0
SANTA FE AIRPORT................  56  92  55  92 /   0   0   0   0
ESPANOLA........................  52  94  53  94 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  67  96  65  96 /   0   0   0   0
ALBUQUERQUE VALLEY..............  61  97  61  97 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  64  94  62  94 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  65  96  63  96 /   0   0   0   0
SOCORRO.........................  62  98  63  98 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  55  88  56  88 /  20   0   0  10
MORIARTY/ESTANCIA...............  53  91  54  91 /  20   0   0  20
CARRIZOZO.......................  61  95  60  96 /   0   0   0   0
RUIDOSO.........................  55  88  55  88 /  20   0   0  20
RATON...........................  51  88  52  88 /  30  20  20  30
LAS VEGAS.......................  52  88  51  86 /  30  20  20  30
ROY.............................  56  87  58  87 /  30  20  20  30
CLAYTON.........................  59  89  61  88 /  30  10  20  20
SANTA ROSA......................  61  93  63  94 /  30  10  20  20
TUCUMCARI.......................  64  95  66  94 /  30  10  20  20
FORT SUMNER.....................  63  94  66  95 /  30  10  20  20
CLOVIS..........................  64  94  65  94 /  30  10  20  20
PORTALES........................  63  95  63  95 /  30  10  20  20
ROSWELL.........................  69 100  69  99 /  30  10  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46
Hazardous weather outlook, Jul 6, 6:00 AM MDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUL 6 2005

NMZ001>021-026-071200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
547 AM MDT WED JUL 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ON THE FAR EASTERN PLAINS. THE MAIN THREATS INCLUDE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE EACH AFTERNOON
AND EVENING ACROSS THE FAR EASTERN PLAINS THROUGH SATURDAY. THE
PLAINS ADJACENT TO THE CENTRAL MOUNTAIN CHAIN WILL ALSO SEE STRONG
THUNDERSTORMS...AND THE SLIGHT RISK WILL BE EXTENDED WESTWARD TO THE
EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN IF NEEDED. LARGE HAIL AND
DAMAGING WINDS WILL CONTINUE AS THE PRIMARY THREATS. WEATHER CAN
CHANGE RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EACH AFTERNOON AND EVENING
THROUGH SATURDAY ON THE PLAINS OF UNION...HARDING...QUAY...CURRY AND
ROOSEVELT COUNTIES. WE WILL MONITOR OTHER PLAINS COUNTIES FOR
ADDITIONAL SPOTTER ACTIVATION.

44

In the hours before

Local storm report, Jul 6, 11:58 AM MDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1158 AM MDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             6 W RAGLAND             34.82N 103.85W
07/05/2005  2.75 INCH        QUAY               NM   CO-OP OBSERVER

            DELAYED REPORT.

&&

DPORTER
Special weather statement, Jul 6, 1:06 PM MDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
106 PM MDT WED JUL 6 2005

NMZ004>007-011>013-018-020-021-070300-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE
COUNTY-CURRY COUNTY-DE BACA COUNTY-FAR NORTHEAST PLAINS-HARDING
COUNTY-NORTHEAST HIGHLANDS-QUAY COUNTY-ROOSEVELT COUNTY-SANGRE DE
CRISTO MOUNTAINS-
106 PM MDT WED JUL 6 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM MDT WEDNESDAY
EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
612 IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR THE FOLLOWING
AREAS

IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 10 COUNTIES

  COLFAX          CURRY           DE BACA         GUADALUPE
  HARDING         MORA            QUAY            ROOSEVELT
  SAN MIGUEL      UNION

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN
THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER
RADIO OR YOUR LOCAL COMMERCIAL RADIO OR TELEVISION OUTLETS FOR LATEST
STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION.

CHJ
Special weather statement, Jul 6, 2:14 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
214 PM MDT WED JUL 6 2005

NMZ016-017-062045-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH
PLAINS/HONDO VALLEY-

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR NORTHEASTERN NEW MEXICO.

...STRONG THUNDERSTORM NEAR GLENCOE AND LINCOLN...

AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR LINCOLN AND GLENCOE.
MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GLENCOE...HONDO...PICACHO
AND SAN PATRICIO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Local storm report, Jul 6, 2:37 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
237 PM MDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             ARABELA                 33.59N 105.17W
07/06/2005  0.75 INCH        LINCOLN            NM   PUBLIC

&&

JAM
Special weather statement, Jul 6, 3:11 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
311 PM MDT WED JUL 6 2005

NMZ012-018-062145-
CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR NORTHEASTERN NEW MEXICO.

...STRONG THUNDERSTORM MOVING OVER NORTHWEST DE BACA COUNTY...

AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 12 MILES NORTHWEST OF YESO.
MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHWESTERN DE
BACA COUNTY AND RURAL SOUTH CENTRAL GUADALUPE COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:25 PM MDTSevere Thunderstorm WarningABQHarding65 min
Jul 5, 6:48 PM MDTSevere Thunderstorm WarningABQSan Miguel57 min
Jul 5, 7:14 PM MDTSevere Thunderstorm WarningABQUnion46 min
Jul 5, 7:26 PM MDTSevere Thunderstorm WarningABQHarding64 min
Jul 5, 7:41 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel64 min
Jul 5, 8:21 PM MDTSevere Thunderstorm WarningABQQuay54 min
Jul 5, 8:45 PM MDTSevere Thunderstorm WarningABQSan Miguel60 min
Jul 5, 9:16 PM MDTSevere Thunderstorm WarningABQDe Baca59 min
Jul 5, 9:25 PM MDTSevere Thunderstorm WarningABQQuay65 min
Jul 5, 9:52 PM MDTSevere Thunderstorm WarningABQQuay53 min
Jul 6, 2:22 PM MDTSevere Thunderstorm WarningABQLincoln38 min
Jul 6, 3:57 PM MDTSevere Thunderstorm WarningABQColfax46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.